{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,2,11]],"date-time":"2026-02-11T13:04:10Z","timestamp":1770815050399,"version":"3.50.1"},"reference-count":11,"publisher":"BMJ","content-domain":{"domain":["bmj.com"],"crossmark-restriction":true},"short-container-title":["BMJ Case Reports"],"accepted":{"date-parts":[[2018,5,31]]},"abstract":"<jats:p>Though illegal in the UK, in many countries novel psychoactive substances are quasi-legal synthetic compounds that are widely available online under the guise of research chemicals. These substances are relatively cheap and are often undetectable in standard drug screens. Nearly 200 such compounds are introduced yearly, and little is usually known about their metabolism or physiological effects. Consequently, managing patients in overdose situations on largely unknown substances usually involves supportive care, however anticipating and managing atypical side effects are challenging in the absence of knowledge of these compounds. In this report, we discuss our encounter with a 33-year-old unconscious man presenting with coingestion of a novel stimulant 3-fluorophenmetrazine with a rarely used benzodiazepine etizolam. This patient developed seizure-like activity and delayed widespread T-wave inversions, both of which ultimately resolved without sequelae.<\/jats:p>","DOI":"10.1136\/bcr-2018-224995","type":"journal-article","created":{"date-parts":[[2018,6,8]],"date-time":"2018-06-08T10:15:57Z","timestamp":1528452957000},"page":"bcr-2018-224995","update-policy":"https:\/\/doi.org\/10.1136\/crossmarkpolicy","source":"Crossref","is-referenced-by-count":6,"title":["Novel psychoactive substances: overdose of 3-fluorophenmetrazine (3-FPM) and etizolam in a 33-year-old man"],"prefix":"10.1136","volume":"2018","author":[{"given":"Matthew G K","family":"Benesch","sequence":"first","affiliation":[{"name":"Department of Surgery, Memorial University of Newfoundland, St. John\u2019s, Newfoundland and Labrador, Canada"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Sahar J","family":"Iqbal","sequence":"additional","affiliation":[{"name":"Department of Medicine, Memorial University of Newfoundland, St. John\u2019s, Newfoundland and Labrador, Canada"}],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"239","published-online":{"date-parts":[[2018,6,8]]},"reference":[{"key":"2025082801400438000_2018.jun08_1.bcr-2018-224995.1","doi-asserted-by":"crossref","first-page":"501","DOI":"10.1016\/j.psc.2017.05.006","article-title":"Drugs of Abuse","volume":"40","author":"Akerele","year":"2017","journal-title":"Psychiatr Clin North Am"},{"key":"2025082801400438000_2018.jun08_1.bcr-2018-224995.2","unstructured":"European Union. European Monitoring Centre for Drugs and Drug Addiction (EMCDDA). (cited 04 Oct 2017)."},{"key":"2025082801400438000_2018.jun08_1.bcr-2018-224995.3","doi-asserted-by":"crossref","first-page":"819","DOI":"10.1080\/15563650.2016.1211288","article-title":"Adverse events related to the new psychoactive substance 3-fluorophenmetrazine - results from the Swedish STRIDA project","volume":"54","author":"B\u00e4ckberg","year":"2016","journal-title":"Clin Toxicol"},{"key":"2025082801400438000_2018.jun08_1.bcr-2018-224995.4","doi-asserted-by":"crossref","first-page":"152","DOI":"10.1007\/s13730-017-0263-4","article-title":"Acute kidney injury and critical limb ischaemia associated with the use of the so called \"legal high\" 3-fluorophenmetrazine","volume":"6","author":"Fawzy","year":"2017","journal-title":"CEN Case Rep"},{"key":"2025082801400438000_2018.jun08_1.bcr-2018-224995.5","doi-asserted-by":"publisher","DOI":"10.1136\/bcr-2013-200663"},{"key":"2025082801400438000_2018.jun08_1.bcr-2018-224995.6","doi-asserted-by":"crossref","first-page":"369","DOI":"10.1002\/dta.1945","article-title":"Test purchase, synthesis and characterization of 3-fluorophenmetrazine (3-FPM) and differentiation from its ortho- and para-substituted isomers","volume":"9","author":"McLaughlin","year":"2017","journal-title":"Drug Test Anal"},{"key":"2025082801400438000_2018.jun08_1.bcr-2018-224995.7","doi-asserted-by":"crossref","first-page":"765","DOI":"10.1093\/jat\/bkx060","article-title":"Multiple Drug-Toxicity Involving Novel Psychoactive Substances, 3-Fluorophenmetrazine and U-47700","volume":"41","author":"Ellefsen","year":"2017","journal-title":"J Anal Toxicol"},{"key":"2025082801400438000_2018.jun08_1.bcr-2018-224995.8","doi-asserted-by":"publisher","DOI":"10.1016\/j.forsciint.2008.08.012"},{"key":"2025082801400438000_2018.jun08_1.bcr-2018-224995.9","doi-asserted-by":"crossref","first-page":"465","DOI":"10.1016\/j.annemergmed.2014.12.019","article-title":"Overdose of etizolam: the abuse and rise of a benzodiazepine analog","volume":"65","author":"O\u2019Connell","year":"2015","journal-title":"Ann Emerg Med"},{"key":"2025082801400438000_2018.jun08_1.bcr-2018-224995.10","first-page":"136","article-title":"[A patient with Parkinson\u2019s disease complicated by hypothyroidism who developed malignant syndrome after discontinuation of etizolam]","volume":"42","author":"Kawajiri","year":"2002","journal-title":"Rinsho Shinkeigaku"},{"key":"2025082801400438000_2018.jun08_1.bcr-2018-224995.11","doi-asserted-by":"crossref","first-page":"428","DOI":"10.1111\/bcp.12731","article-title":"Flumazenil, naloxone and the \u2019coma cocktail'","volume":"81","author":"Sivilotti","year":"2016","journal-title":"Br J Clin Pharmacol"}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2018-224995","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,8,28]],"date-time":"2025-08-28T08:40:16Z","timestamp":1756370416000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2018-224995"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2018,6,8]]},"references-count":11,"alternative-id":["10.1136\/bcr-2018-224995"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2018-224995","relation":{},"ISSN":["1757-790X"],"issn-type":[{"value":"1757-790X","type":"electronic"}],"subject":[],"published":{"date-parts":[[2018,6,8]]}}}